Iowa, 2019

Hail and Damaging Winds in Iowa, April 22, 2019

April 22, 2019 · NWS DVN · 15 events in 7 counties and zones

A storm system and its attendant cold front moved across eastern Iowa during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system and its attendant cold front moved across eastern Iowa during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front. A few of these storms became severe. Hail up to the size of quarters fell with these storms as well as wind gusts over 60 MPH. A 65 MPH gust occurred as a thunderstorm moved across Walcott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 12:18 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 22, 12:18 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
118 PM CDT Mon Apr 22 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 AM CDT Mon Apr 22 2019

Upper level trough in the Plains was triggering several clusters
of thunderstorms, from KS to MN. Weak low pressure was centered in
eastern NE with a stationary frontal boundary into se MN to upper
MI. Dewpoints were in the 50s from MO/KS into the southern Plains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 302 AM CDT Mon Apr 22 2019

Potential for a few severe storms today.

Today: Models have come in a bit more aggressive with the deep
layer shear with values of 35 kts, which is moderate. MLCAPE of
around 1000 J/kg with temperatures in the 70s and dewpoints in the
mid to upper 50s expected this afternoon, along with decent mid
level lapse rates. Surface low pressure will be tracking to
northeast IA this afternoon, then across southern WI this evening.
Large scale ascent will be provided by the upper level trough
arriving at peak heating. CAM's models indicate showers and
at least scattered thunderstorms increasing in coverage and
intensity this afternoon, and then diminishing this evening. The
better coverage of storms looks to be in our northern cwa where
the better forcing/shear will exist, and pops have been raised to
likely. SPC has now placed portions of the cwa in a marginal risk
for severe storms, with large hail and damaging winds the main
threat. However, an isolated tornado or two is possible especially
if dewpoints can increase more than forecast. South winds will be
gusting to around 30 mph this afternoon. Rainfall amounts should
be the highest along Hwy 20 closer to the surface low, but still
expecting amounts to be generally less than 1/2 inch at most
locations. However, heavy rain may occur just north of the cwa in
extreme northeast IA and southern WI, closer to the surface low
and east-west frontal boundary lying across that area.

Tonight: Storms will diminish this evening but scattered showers
may linger overnight, until the upper level trough pulls away from
the area. A cold front will also push across the cwa as the
surface low tracks into lower MI. Temperatures will bottom out in
the 40s by morning.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 302 AM CDT Mon Apr 22 2019

Most of this week looks dry with above normal temperatures under a
west to northwest flow aloft. A slow moving upper low in the
southern stream, currently over the southwest U.S. is expected to
slowly proceed eastward, effectively sealing off any influx of
Gulf moisture. This split flow pattern breaks down over the
weekend, leading to a stronger system that will bring the next
significant potential for rain and thunderstorms, followed by
cooler temperatures.

Tuesday through Wednesday, high pressure fills in behind today's
system, providing sunshine and high temperatures climbing from the
60s Tuesday, into the 70s Wednesday. Forecast mins for Wednesday
morning, from the upper 30s to mid 40s, could be several degrees too
warm if the recent moist model bias, that has been too limiting on
the diurnal swings, continues.

Thursday, models are in somewhat agreement sending a weak upper
level shortwave and surface cold front through the region. With
limited moisture and modest forcing, only low chance pops for
showers and isolated thunderstorms are mentioned for late in the day
across the north. Enhanced pre-frontal warming should send highs
back well into the 70s. Slightly cooler air that follows will lead
to only 60s for highs Friday.

Saturday and Sunday: A surface low is shown by the GFS and Canadian
tracking across MN and WI Saturday, which would favor heavier
rainfall staying well to the north. The local area would then be in
the warm sector with showers and thunderstorms focused more on the
late Saturday or Saturday night cold frontal passage. The latest
ECMWF has a much more southerly track, depicting the cyclone
tracking through the forecast area Saturday, which would favor
better rain chances and possibly severe weather. For now, a blended
approach is justified with low end chance pops for Saturday and
Saturday night with highs in the 60s to lower 70s. Current timing of
high pressure that follows would provide dry weather Sunday with
slightly cooler highs in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 115 PM CDT Mon Apr 22 2019

Unstable atmosphere across eastern Iowa and northern Illinois will
allow convection to develop ahead of the approaching cold front.
VFR conditions should be seen through 06z/23 with potential
MVFR/IFR conditions in SHRA/TSRA. After 06z/23 VFR conditions are
forecast with widespread low clouds moving in behind the front
that are just above 3 kft agl.

&&

.HYDROLOGY...
Issued at 1117 AM CDT Mon Apr 22 2019

Not much change to the forecasts along the Mississippi River as
routed water remains the main contributer to the forecasts.
Scattered showers and thunderstorms today and tonight should have
little affect on the Mississippi River level forecasts. Crests
are anticipated at Dubuque to Bellevue this coming weekend. Sites
downstream of Bellevue are expected to crest next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...08
HYDROLOGY...14
Hazardous weather outlook, Apr 22, 2:29 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CDT Mon Apr 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk of severe
thunderstorms this afternoon into this evening, for portions of
eastern Iowa and northwest Illinois. The main risks will be large
hail and damaging winds, but an isolated tornado or two is
possible.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thursday, there is a slight chance for thunderstorms. Severe weather
is not expected.

Thunderstorms are possible again Saturday and Saturday night. It is
too soon to determine the potential for severe weather.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Haase/Sheets

In the hours before

Special weather statement, Apr 22, 9:36 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1036 AM CDT Mon Apr 22 2019

ILC015-085-IAC045-097-221600-
Jo Daviess-Carroll-Jackson-Clinton-
1036 AM CDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
WESTERN CARROLL...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON
COUNTIES UNTIL 1100 AM CDT...

At 1036 AM CDT, a strong thunderstorm was located over Andover, or 12
miles north of Clinton, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clinton, Mount Carroll, Savanna, Preston, Hanover, Elizabeth,
Woodbine, Sabula, Miles, Andover, Schapville, Massbach, Green Island,
Van Buren, Thomson, Wacker, Elizabeth Fairgrounds, Teeds Grove,
Reeceville and Elmoville.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4229 8992 4220 8992 4220 8986 4218 8983
      4193 9012 4193 9015 4190 9016 4189 9017
      4201 9044 4241 9020
TIME...MOT...LOC 1536Z 211DEG 42KT 4202 9024

Gibbs
Special weather statement, Apr 22, 12:28 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT Mon Apr 22 2019

ILC131-IAC115-221900-
Mercer-Louisa-
128 PM CDT Mon Apr 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MERCER AND
CENTRAL LOUISA COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Columbus City to Aledo. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Aledo, Wapello, Viola, Millersburg, Matherville, New Boston,
Sherrard, Grandview, Reynolds, Eliza, Joy, Hamlet, Cable, Shale City,
Boden, Mannon, Preemption, Aledo Mercer County Airport, Gingle
Corners and Petersville.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 9121 4133 9043 4131 9044 4115 9066
      4118 9136
TIME...MOT...LOC 1828Z 237DEG 31KT 4120 9134 4121 9072

Gibbs
Special weather statement, Apr 22, 12:42 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
142 PM CDT Mon Apr 22 2019

ILC073-161-IAC139-163-221930-
Rock Island-Henry-Scott-Muscatine-
142 PM CDT Mon Apr 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHWESTERN HENRY...SOUTHERN SCOTT AND MUSCATINE COUNTIES UNTIL 230
PM CDT...

At 142 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Columbus Junction to near
Matherville. Movement was northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Muscatine, East Moline,
Silvis, Geneseo, Colona, Milan, Coal Valley, West Liberty, Hampton,
Orion, Walcott, Blue Grass, Buffalo, Andalusia, Rapids City and
Reynolds.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 2 and 5.
 Interstate 80 in Illinois between mile markers 1 and 19.
 Interstate 74 in Illinois between mile markers 1 and 20.
 Interstate 88 between mile markers 1 and 7.
 Interstate 280 between mile markers 2 and 18.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4129 9043 4133 9043 4134 9137 4140 9133
      4158 9129 4158 9070 4157 9046 4157 9040
      4158 9037 4157 8988
TIME...MOT...LOC 1842Z 241DEG 38KT 4131 9134 4131 9060

Gibbs

The radar

The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Muscatine

When
April 22, 1:08 PM CST
Where
Muscatine County, 1.73 mi NE of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -91.030

Hail, Muscatine

When
April 22, 1:10 PM CST
Where
Muscatine County, 1.73 mi NE of Muscatine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.440, -91.030

A trained spotter reported hail along with very heavy rain.

Hail, Scott

When
April 22, 1:57 PM CST
Where
Scott County, 2.07 mi N of Panorama Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.470

Hail, Scott

When
April 22, 2:00 PM CST
Where
Scott County, 1.7 mi WNW of Pleasant Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.460

Hail, Scott

When
April 22, 2:02 PM CST
Where
Scott County, 0.86 mi NW of Panorama Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.480

Hail, Scott

When
April 22, 2:05 PM CST
Where
Scott County, 1.48 mi NNE of Bettendorf
Measured
0.88 in hail
Reported by
Public
Coordinates
41.550, -90.510

The public reported a number of hailstones measuring 7/8 inch in diameter after some melting.

Hail, Benton

When
April 22, 2:15 PM CST
Where
Benton County, Keystone
Measured
0.88 in hail
Reported by
Public
Coordinates
42.000, -92.200

Thunderstorm Wind, Linn

When
April 22, 2:58 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.880, -91.720

The Linn County Emergency Manager reported power lines and poles down.

Thunderstorm Wind, Linn

When
April 22, 3:15 PM CST
Where
Linn County, 0.51 mi W of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.920, -91.430

The public reported a tree down in Mt Vernon from thunderstorm winds. Report was from a picture on social media. Time of the event was estimated using radar.

Thunderstorm Wind, Jones

When
April 22, 3:27 PM CST
Where
Jones County, 0.51 mi E of Martelle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.020, -91.360

The emergency manager reported that a fire truck was moved by a thunderstorm wind gust.

Thunderstorm Wind, Jones

When
April 22, 3:51 PM CST
Where
Jones County, 1.69 mi ESE of Onslow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -90.990

The emergency manager reported signs and tree limbs blown down on road E-29 east of Onslow.

Thunderstorm Wind, Jackson

When
April 22, 4:11 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa Caves Sp
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
42.120, -90.770

Park employees reported trees and tree branches down at Maquoketa Caves State Park.

Thunderstorm Wind, Clinton

When
April 22, 5:05 PM CST
Where
Clinton County, 0.51 mi E of Delmar
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.000, -90.610

A trained spotter reported a thunderstorm wind gust of 60 MPH.

Thunderstorm Wind, Scott

When
April 22, 6:00 PM CST
Where
Scott County, 2.76 mi N of Walcott
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.620, -90.780

A National Weather Service employee reported an estimated wind gust of 65 MPH.

Hail, Scott

When
April 22, 6:28 PM CST
Where
Scott County, 2.32 mi NNW of Panorama Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815886, 815887, 815888, 815889, 815890, 815891, 815892, 815914, 815915, 815919, 815916, 815918, 815921, 815923, 815893.